Living with chemo: New drugs, new side effects

    Comments: 0  | Leave A Comment

    Halfway through my chemotherapy, a new drug was introduced and suddenly the side effects skyrocketed. I knew I was experiencing what other cancer patients go through: the debilitating side effects typically associated with chemotherapy. This was the real deal, I realized, and my easy days were over!

    • What to expect?

    It didn’t happen without a warning though. First my oncologist explained the different “toxicity” related to this specific medicine, which is less likely to affect the stomach, so no nausea or vomiting was to be expected. Many patients are relieved by this, but for me it hadn’t been a major issue. Instead, she told me, the new drug tends to impact the skin, nails, hair and extremities. Not much of a trade-off, I thought.

    An oncologist nurse gave me the details. Mouth sores are a very likely side effect, and as soon as I noticed any irritation or trouble swallowing, I should start using an antibiotic antifungal mouthwash. My nails, which had already turned a strange bluish tone, could become brittle, flaky and, in the worst case, fall off. Plus any hair left, including eyebrows and eyelashes, I would likely lose. Great!

    Finally, neuropathy was a serious concern. Some chemo medications damage the nerves of the peripheral nervous system; they affect how signals are sent to muscles, joints and internal organs, causing discomfort and pain. Symptoms range from mild tingling or even loss of sensation in hands and feet, to trouble using your hands, balance problems, difficulty walking, decreased reflexes and general clumsiness.

    Chemotherapy

    Some chemo medications damage the nerves of the peripheral nervous system; they affect how signals are sent to muscles, joints and internal organs, causing discomfort and pain.

    “We prescribe a cortisone treatment to help with neuropathy, and usually this is enough, but if you find you have trouble getting out of bed or reaching the bathroom, let us know and we will give you additional medication,” the nurse continued explaining.

    I couldn’t hide the shock this news caused: so far I had been able to continue with my regular activities, admittedly at a slower pace, and now I faced the risk of being bedridden!

    • How bad did it get?

    The next two days I was fine with no noticeable side effects, while I remained vigilant. On the third I woke up to tingling feet, not too uncomfortable, and a funny feeling in my mouth. I bought the mouthwash right away and my fears were confirmed. The thick yellowish liquid is disgusting! Before every meal you swish it around in your mouth for three minutes and swallow it, leaving a lingering taste. Yuck! Despite this treatment, some foods made my mouth burn, and taste in general was strange.

    But the worst side effect was the fatigue accompanied by aches and pains from head to toe. How to describe the feeling? I felt like a bus had run over me (okay, this has never actually happened to me and I know is much worse!) For two or three days, after dropping my kids at school, I would lay in bed until it was time to pick them up. Acetaminophen (Tylenol), the only pain medicine allowed, didn’t seem to help much. I forced myself to take a quick break for lunch, which I would eat with no appetite.

    Luckily fatigue lasted no more than a week, the tingling in my feet didn’t intensify as long as I didn’t wear high heels, and after a week I could stop using the unpalatable mouthwash. My nails have become only slightly brittle and hurt for a few days, making it difficult to open a can of soda or even scratch! Overall I can handle it, and the rebound from feeling so low to almost back to normal ten days later has proven great to lift my spirits. Knowing I have only two more cycles to go also helps to cheer me up!

    • New chemo drugs under study

    Chemotherapy side effects

    I felt like a bus had run over me. For two or three days, after dropping my kids at school, I would lay in bed until it was time to pick them up. (Shutterstock photos)

    Well into this second phase of my chemotherapy, I came across a recent study by Canadian researchers published in the Journal of Clinical Oncology on July 16. Its major finding is that newer cancer drugs have more serious toxicities, and are up to 52 percent more likely to cause severe to potentially life-threatening side effects, which range from nerve damage to heart problems. Additionally, researchers found, patients are 40 percent more likely to die from side effects than those using the older, standard drugs.

    It turns out the new drugs under scrutiny, for colon, breast and lung cancer, approved by the FDA between 2000 and 2010, include the one I’m now receiving, Taxotere, and two others: Avastin and Sutent. Obviously the benefits outweigh the risks, and researchers insist there is no cause for alarm, but it comes as a reminder that treating cancer is not free of costs, and that most drugs used are toxic.

    What can I say? Boy, I can’t wait to finish chemo!

    Join the Conversation! Share and Discuss!

    Tags: »

    Comments

    blog comments powered by Disqus